Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 88, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 4, 2013, 6:52 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2013, 6:52 PM MDT (00:52 UTC)
- Expired
- Sep 4, 2013, 11:45 PM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
954
WGUS55 KSLC 050052
FFWSLC
UTC025-050545-
/O.NEW.KSLC.FF.W.0088.130905T0052Z-130905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 PM MDT WED SEP 4 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH
* UNTIL 1145 PM MDT
* AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER DEEP SPRINGS WASH IN ADDITION TO
KITCHEN CORRAL WASH AND THE BUCKSKIN WASH.
RADAR RAINFALL ESTIMATES INDICATE OVER AN INCH OF RAINFALL HAS
FALLEN IN AROUND 30 MINUTES. ADDITIONALLY... THESE THUNDERSTORMS
ARE REFORMING AND MOVING UP THE DRAINAGE.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3741 11233 3745 11221 3742 11210 3737 11207
3706 11198 3700 11199 3701 11211 3719 11229
$$
MCINERNEY2 follow-up statements
474
WGUS75 KSLC 050247
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
847 PM MDT WED SEP 4 2013
UTC025-050545-
/O.CON.KSLC.FF.W.0088.000000T0000Z-130905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
847 PM MDT WED SEP 4 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
CENTRAL KANE COUNTY...
AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
RAIN HAD ENDED OVER THE DEEP SPRINGS WASH...THE KITCHEN CORRAL WASH
AND THE BUCKSKIN GULCH AREA IN CENTRAL KANE COUNTY.
HOWEVER RADAR RAINFALL ESTIMATES RANGING FROM AROUND 0.5 INCH TO
OVER 2 INCHES WERE NOTED ACROSS PORTIONS OF THIS DRAINAGE AND IT IS
LIKELY THAT FLASH FLOODING FROM THIS RAIN IS STILL MOVING DOWN THESE
WASHES. THEREFORE...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT
UNTIL 1145 PM FOR THESE AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3741 11233 3745 11221 3742 11210 3737 11207
3706 11198 3700 11199 3701 11211 3719 11229
$$
PW899
WGUS75 KSLC 050537
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1137 PM MDT WED SEP 4 2013
UTC025-050547-
/O.EXP.KSLC.FF.W.0088.000000T0000Z-130905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1137 PM MDT WED SEP 4 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM MDT FOR CENTRAL
KANE COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. THEREFORE...THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3741 11233 3745 11221 3742 11210 3737 11207
3706 11198 3700 11199 3701 11211 3719 11229
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:07 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 4, 3:07 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 PM MDT WED SEP 4 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKIES PAIRED WITH AN UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST WILL MAINTAIN A MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH THE REMAINDER OF THE WEEK. && .DISCUSSION...WATER VAPOR IMAGERY INDICATES RIDGE AXIS OVER COLORADO ROCKIES. A LOW PRESSURE CENTER OFF THE PACIFIC NORTHWEST COAST NOW APPEARS TO BE MOVING SLOWLY SOUTHEASTWARD AS IT RESIDES AT ABOUT 44N 129W AT THIS TIME. THIS FEATURE CONTINUES TO ELONGATE FROM NORTH TO SOUTH AS NEXT UPSTREAM SYSTEM OVER THE GULF OF ALASKA CONTINUES TO PUSH EAST AND THE ROCKY MOUNTAIN RIDGE REFUSES TO BUDGE. BETWEEN THESE FEATURES...A PERSISTENT SOUTHERLY FLOW CONTINUES TO DRAW MOISTURE INTO THE CWA FROM THE SOUTH. PRECIPITABLE WATER VALUES STILL REMAIN NEAR OR ABOVE AN INCH AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE COMMENCED. THE SUBTLE VORTICITY FEATURE DETECTED EARLIER ON SATELLITE WATER VAPOR IMAGERY HAS PIVOTED OUT OF ARIZONA AND HAS BECOME A FOCUSING MECHANISM OVER MUCH OF SOUTHERN UTAH THIS AFTERNOON. THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING IS PRESENT AND WILL BE EVALUATED THROUGH THE AFTERNOON AND EVENING HOURS. EXTRA ATTENTION WILL BE PAID TO BURN AREAS...ESPECIALLY THE SEELEY BURN SCAR. LITTLE CHANGE IN THIS PATTERN IS INDICATED FOR REMAINDER OF THE WEEK AS MOISTURE REMAINS IN PLACE. MODELS INDICATE THAT A SERIES OF WEAK DISTURBANCES WRAPPING AROUND THE PARENT LOW OFF THE NORTHWEST COAST WILL MOVE THROUGH THE CWA AND KICK OFF CONVECTION EACH AFTERNOON. CONVECTION WILL BE LARGELY DIURNAL IN NATURE ALTHOUGH ANY ONE OF THESE UPPER LEVEL DISTURBANCE COULD PROMOTE SOME NOCTURNAL SHOWERS AND THUNDERSTORMS. GFS AND ECMWF IN AGREEMENT WITH THE UPPER LOW EVENTUALLY OPENING AND TRACKING EAST ACROSS THE NORTHERN ROCKIES SUNDAY AND MONDAY. A WEAK ASSOCIATED COLD FRONT WILL DIP INTO NORTHWEST UTAH BY LATE SUNDAY AND THEN SLOWLY WORK ITS WAY SOUTHEASTWARD THROUGH MONDAY BEFORE DIMINISHING. FORCING FROM THE UPPER TROUGH AND COLD FRONT MAY ENHANCE SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS NORTHERN UTAH. THE FOCUS WILL SHIFT TO SOUTHEAST UTAH ON MONDAY AS FRONT WASHES OUT AND THE AIRMASS OVER NORTHERN UTAH DRIES. && .AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH THE EVENING...SHIFTING TO THE SOUTH BETWEEN 02-04Z. THERE IS A 20 PERCENT CHANCE OF OUTFLOW WINDS FROM THUNDERSTORMS IN THE SALT LAKE VALLEY IMPACTING THE TERMINAL BETWEEN 21-02Z. && .FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL THROUGH THE END OF THE WEEK...WITH RH FORECAST TO REMAIN ABOVE CRITICAL LEVELS. SOUTHWEST WINDS WILL INCREASE THURSDAY AHEAD OF A SYSTEM THAT WILL BRUSH BY TO THE NORTH OF THE STATE LATER THIS WEEK. CONDITIONS WILL GRADUALLY DRY ACROSS THE STATE THROUGH FRIDAY. MOISTURE WILL INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING AN UPTICK IN AFTERNOON THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...HOSENFELD AVIATION.......KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 4:02 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 AM MDT WED SEP 4 2013 UTZ001>016-019>021-517-518-WYZ021-051015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 402 AM MDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN...WITH SOME POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK...FOSTERING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE. THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE SOUTHEAST HALF OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY AS DRIER AIR WORKS INTO THE NORTHERN AND WESTERN SECTIONS OF UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 4, 1:13 PM MDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 113 PM MDT WED SEP 4 2013 UTZ020-042000- SOUTH CENTRAL UTAH UT- 113 PM MDT WED SEP 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 200 PM MDT... AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF KANAB...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL AND SOUTHERN KANE COUNTY EAST OF KANAB INCLUDING US ROUTE 89 EAST OF KANAB... HEAVY RAINFALL IS LIKELY WITH THIS STORM AS WELL...WHICH MAY CAUSE PONDING ON ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3698 11222 3699 11261 3728 11245 3726 11198 TIME...MOT...LOC 1912Z 193DEG 25KT 3707 11236 KRUSE
Special weather statement, Sep 4, 3:27 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT WED SEP 4 2013
UTZ019-020-042215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
327 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...
AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLORADO CITY...OR 28 MILES WEST OF KANAB...
MOVING WEST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN WASHINGTON COUNTY...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS THUNDERSTORM. PONDING ON
ROADWAYS INCLUDING STATE ROUTE 59 IN SOUTHEASTERN WASHINGTON COUNTY
AS WELL AS RUNOFF IN NORMALLY DRY WASHES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3721 11327 3710 11291 3698 11295 3698 11319
3700 11334
TIME...MOT...LOC 2126Z 105DEG 7KT 3703 11305
KRUSESpecial weather statement, Sep 4, 4:11 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT WED SEP 4 2013
UTZ019-020-042300-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
411 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
500 PM MDT...
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF HURRICANE...OR 18 MILES EAST OF
ST GEORGE...MOVING NORTHWEST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAIN MAY CAUSE
PONDING ON AREA ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES.
* LOCATIONS IMPACTED INCLUDE...
HURRICANE AND LA VERKIN...
LEEDS...
WASHINGTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3720 11358 3719 11354 3722 11350 3720 11349
3725 11343 3726 11338 3714 11309 3699 11322
3698 11350 3700 11365
TIME...MOT...LOC 2210Z 125DEG 13KT 3708 11328
KRUSESpecial weather statement, Sep 4, 4:30 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT WED SEP 4 2013
UTZ517-518-042315-
CENTRAL AND SOUTHWEST MOUNTAINS UT-SOUTHERN UTAH MOUNTAINS UT-
430 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEVIER...EXTREME WESTERN
WAYNE AND EASTERN PIUTE COUNTIES UNTIL 515 PM MDT...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF LOA...OR 19 MILES EAST OF
JUNCTION...MOVING NORTH AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GREENWICH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3819 11219 3854 11225 3854 11221 3853 11216
3855 11214 3857 11182 3825 11173
TIME...MOT...LOC 2230Z 162DEG 9KT 3831 11188
KRUSENearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.